Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2000, 5:32 AM MDT for Dewey County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2000, 5:32 AM MDT (11:32 UTC)
- Expired
- Aug 22, 2000, 6:15 AM MDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:40 AM MDT | Hail 1.75 | Eagle Butte, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 221133 SVRABR SDC041-221215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM MDT TUE AUG 22 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 615 AM MDT * AT 532 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GREEN GRASS...OR ABOUT 18 MILES NORTH OF EAGLE BUTTE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE MOREAU REC AREA AROUND 545 AM MDT WHITE HORSE AROUND 605 AM MDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4534 10139 4516 10140 4496 10063 4542 10061 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:00 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 22, 2:00 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT TUE AUG 22 2000 CURRENT FCST PROBLEM REMAINS PCPN CHANCES TODAY ACROSS CWA. ETA APPEARS TO HAVE BEST INTIALIZED 5H VORT MAX WHEN COMPARED TO WATER VAPOR IMAGERY. MODELS SHOW THIS WAVE DROPPING SOUTHEAST THROUGH STATE TODAY AS WARM FRONT LIFTS SLOWLY NORTH. LOOKING AT SFC PLOTS...AS SOON AS SFC WINDS TURN SE...DWPTS CLIMB RATHER QUICKLY. THIS STRONG SURGE IN MOISTURE IS SEEN IN MODELS...BUT CROSS SECTIONS SHOW THAT MOISTURE REALLY ISN'T ALL THAT DEEP. THE AVN TAKES THE MAJORITY OF THE OMEGA FIELDS NORTH THROUGH OUR CWA...WHILE THE ETA HITS THE CENTRAL PART OF SD HARD...THEN DROPS THE STRONGEST OMEGA SOUTHEAST TOWARD THE KFSD AREA. GIVEN SPEED OF SYSTEM DROPPING THROUGH AND SFC HIGH REMAINING PARTIALLY LOCATED OVER NERN COUNTIES...AGREE MORE WITH ETA SOLN. LOOKING AT MODIFIED ETA SOUNDING FOR KABR...A HIGH AROUND 80 WITH SLIGHT INCR IN DWPT TAKES CAPES OVER 2K J/KG. CURRENTLY ETA HAS DECENT GRIP ON DWPTS...BUT THINK THAT IT IS UNDERDOING MOIST RETURN SLIGHTLY THIS AFTERNOON...WHICH IT HAS DONE PREVIOUSLY. CURRENT POPS LOOK OK OR AROUND 10% LOW...WITH NRN SECTIONS HAVING THE LOWEST POPS AND SCNTRL AND KATY AREA HAVING HIGHEST. WONT MESS WITH NOW...BUT WILL INFORM DAY SHIFT WHEN THEY WANDER IN. HAVE UPPED TEMPS IN THE KMBG AND KPIR AREA 3 TO 5 DEGREES DUE TO VICINITY OF WARM FRONT AND Q-VECTOR CONVERGENCE STRONGEST IN THIS AREA. HIGH PRESSURE MOVES BACK OVER THE REGION TONIGHT CLEARING OUT SKIES. DEPENDING ON RAINFALL...FOG MAY BE A CONCERN OVERNIGHT...BUT WILL LET DAY SHIFT WORRY ABOUT THAT. ON WEDNEDAY...SIMILAR SITN SETS UP WITH HIGH SLIDING OFF TO EAST AND DEVELOPING LEE TROF MOVING INTO DAKOTAS. ACCORDING TO MODELS...WE DON'T REALLY DRY OUT LOWER LAYERS WITH SPEC HUMIDITIES STAYING IN THE VICINITY OF 6 G/KG. AS IT LOOKS NOW...IT APPEARS THAT TROF WILL MOVE THROUGH DURING THE NIGHT WEDNESDAY. HOWEVER...WITH CHC OF TSRA MENTIONED ALL THROUGH EXTENDED...WILL NOT ADD WED NIGHT GROUP ATTM. .ABR...NONE. HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:15 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| Aug 22, 7:41 AM MDT | Severe Thunderstorm Warning | ABR | Sully | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.